Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 233, NWS Amarillo, TX

July 15, 2016Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 15, 2016, 4:37 PM CDT for Cimarron County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 4:37 PM CDT (21:37 UTC)
Expired
Jul 15, 2016, 5:15 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 189 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:49 PM CDTTSTM WND DMG1 Nw Sturgis, OKLATE REPORT...TREE BRANCHES UP TO FOUR INCH IN DIAMETER WERE SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS54 KAMA 152137
SVRAMA
OKC025-152215-
/O.NEW.KAMA.SV.W.0233.160715T2137Z-160715T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 515 PM CDT

* AT 436 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  KEYES...OR 19 MILES NORTHEAST OF BOISE CITY...MOVING EAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  KEYES AND STURGIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 10203 3661 10203 3685 10264 3699 10237
TIME...MOT...LOC 2136Z 276DEG 17KT 3692 10226 

HAIL...0.88IN
WIND...60MPH
 
$$

WARD/BRB
2 follow-up statements
255 
WWUS54 KAMA 152151
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT FRI JUL 15 2016

OKC025-152215-
/O.CON.KAMA.SV.W.0233.000000T0000Z-160715T2215Z/
CIMARRON OK-
451 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN CIMARRON COUNTY...

AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF KEYES...OR 14 MILES SOUTHWEST OF ELKHART...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
KEYES AND STURGIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 10203 3661 10203 3681 10253 3699 10217
TIME...MOT...LOC 2151Z 290DEG 31KT 3687 10210 

HAIL...0.88IN
WIND...60MPH
 
$$

WARD/BRB
018 
WWUS54 KAMA 152210
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT FRI JUL 15 2016

OKC025-152219-
/O.EXP.KAMA.SV.W.0233.000000T0000Z-160715T2215Z/
CIMARRON OK-
510 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CIMARRON COUNTY
WILL EXPIRE AT 515 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3699 10203 3661 10203 3681 10253 3699 10217
TIME...MOT...LOC 2206Z 276DEG 17KT 3687 10210 

$$

WARD/BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:48 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 15, 2:48 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
248 PM CDT FRI JUL 15 2016

.SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.

.LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.

The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  98  72 101  72 /  50  10   0   0   0
Beaver OK                  68  99  75 103  73 /  70  20   0   5   0
Boise City OK              65  99  70 100  70 /  60  10   0  10   5
Borger TX                  71 101  76 103  75 /  70  10   0   0   0
Boys Ranch TX              69 102  73 105  73 /  50  10   0   0   0
Canyon TX                  69  99  72 101  71 /  50  10   0   0   0
Clarendon TX               69  99  72 100  72 /  60  10   0   0   0
Dalhart TX                 65 101  70 104  69 /  50  10   0   5   5
Guymon OK                  68 101  74 105  73 /  70  10   0   5   5
Hereford TX                69 101  71 103  70 /  40  10   0   0   0
Lipscomb TX                68  97  74 100  74 /  70  10   0   0   0
Pampa TX                   68  97  72  99  72 /  70  10   0   0   0
Shamrock TX                70  99  74 100  73 /  60   5   0   0   0
Wellington TX              72 100  74 102  74 /  60   5   0   0   0

&&

AVIATION... Not much change to make to the previous 12Z
discussion. Current observations show mostly clear skies across
the panhandles. Some light showers across the far western OK
panhandle may retrograde south close to KDHT for a few clouds to
make it over NW TX. Otherwise, the best chances of some showers
and thunderstorms will occur after 21Z Friday through the around
03z Saturday from NW to SE associated with a thunderstorm complex.
VFR conditions are expected to start the TAF period with MVFR
conditions possible with the heavier showers and thunderstorms to
move over the TAF sites. In the wake of the thunderstorm complex
to move through the region, some lower ceilings and residual BR
conditions are expected during the over night hours which may
linger some MVFR conditions at times. As high pressure builds into
the region after 12Z Saturday, SKC skies and VFR conditions will
return to the region through the end of the TAF period.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/7
Hazardous weather outlook, Jul 15, 2:52 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUL 15 2016

OKZ001>003-TXZ001>020-160800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
252 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD BECOME
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT ALONG WITH TORRENTIAL DOWNPOURS IN THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 15, 4:15 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI JUL 15 2016

OKZ001-152145-
CIMARRON OK-
415 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 445 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF KEYES...OR 17 MILES NORTHEAST OF BOISE
CITY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CIMARRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3699 10214 3688 10213 3689 10253 3699 10252
TIME...MOT...LOC 2115Z 257DEG 17KT 3696 10237

WARD/BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:15 PM CDTSpecial Weather StatementAMACimarron30 min
Jul 15, 5:11 PM CDTSpecial Weather StatementAMATexas34 min
Jul 15, 5:46 PM CDTSpecial Weather StatementAMATexas44 min
Jul 15, 6:09 PM CDTSpecial Weather StatementAMABeaver36 min
Jul 15, 6:27 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.